Advanced Prostate Cancer
4,542 members4,390 posts

Weakness in my legs

I have had 2 doses of Xofigo and plus I have been on Zytiga for 8 months. In the last few weeks I am finding it difficult to walk - no strength in my legs. Onc. says its not from Xofigo. Have a great deal of pain in my back under shoulder blade. No relief

since I am on Xofigo. Also taking Lupron every 3 month and xgeva once a month.

Have had a ton of cat scans and nothing is obvious other than bone mets. Now doc

has suggested Cat Scan Myelogram to check my spinal cord even though I have no pain in my lower back. No way I will have a Myelogram. Getting so fed up with tests, and tests. Any one have any suggestions - My gut tells me there is a simple reason for my leg weakness but my Onc is baffled. HELP PLEASE!

10 Replies
oldestnewest

Myelogram sounds like a good idea to me. spineuniverse.com/exams-tes...

Reply

Muscle weakness is a common side effect of Androgen Deprivation Therapy, especially for men over 60 years old. I am also having the problem with weakness of my legs after only 6 months on it.

Do you do any kind of exercises to help strengthen your muscles? I plan to start that soon after I completely recover from chemo.

My dad also had prostate cancer and was also on ADT (Lupron). He told me that he had the same problem with leg muscle weakness but found that working out and exercising the leg muscles helped a lot.

I know what you mean about being fed up with all the tests. Hope you get this resolved soon. Good luck with your treatments.

2 likes
Reply

This a typical side effect of ADT Lupton. I went through the same senario when I started my Lupton shots. I suffered from breathlessness, dizziness and inability to complete a short distance walk. But I didn't give up. I stopped when I need to and followed advice from this forum to exercise.

Now I am managing well on my second shot. My focus is to get on top of this monster and get well. I urge you to the same and the battle will be won.

Have a blessed day and keep fit.

God bless

1 like
Reply

Unfortunately muscle loss, fat gain and joint pain go hand in hand with both Lupron and Zytiga. I am on both. I know for a fact that the best cure is exercise. Unfortunately I also know if you do not do it right it can add to the situation. I ride bikes about 100 plus a week. It is the only leg exercise I do. What happened is I kept some of my leg muscles about the same. The rest degraded. As a result my knee caps have moved to the side of my knee (the stronger muscles pulled them out when the weaker ones could not counter balance). I now need knee surgery on both legs.

Yes the side effects of hormonal therapy suck, but it keeps us alive.

1 like
Reply

I agree wholeheartedly that exercise stops leg weakness. I use Exercycle 40-60 minutes daily and also do squats, leg curls and hip flexor exercises as well as core and upper body exercises. I'm on my third round of ADT. Last time I didn't exercise as regularly and I had real trouble standing up from a sitting position. There is no easy answer !! But exercise can actually be enjoyable because you feel great afterwards.

Bob

Reply

Exercise -----exercise----exercise. Gym program maybe with a trainer, if you do not know best way to exercise your whole body. Before going into my gym on any given day, I am 80 years old, when I come out I am 40 years old. Energized with no fatigue, that lasts many hours. Since I have no belly fat due to the use of Metformin, I have kept my Body at about 95% of its stature/look even though my T is 10, from ADT.

Also though I do not get many responses, you get a reduction, of a good guess, about 80% of side effects, if using the Vantas implant for your leutenizing agent , instead of the shots.

At 74 when I want to I can grab and lift 300 lbs---though I work at maintenance levels, in certain exercises such as Chest presses, leg presses, and arm curls, with lots of Ab crunches.

Last week for fun, I leg pressed 400 lbs, about 10 reps. But I usually work at about 220 lbs.

I also take creatine to assist my muscle maintenance since I have no T. The days I am off from exercise, the every other day--these days are a lot worse than the exercise days, I am on. That is proof to me. I also use L-Arginine 1/2 hour before hitting the gym, for increased blood flow.

Nalakrats

2 likes
Reply

Age 70. I have been on Lupron since I was diagnosed 3-1/2 years ago. Just started Zytiga. Had radiation for bone mets when I was diagnosed. No mets since. PSA is still low (0.29) but steadily rising. Hopefully the Zytiga will knock it back down.

Leg weakness and joint pain have been a big side effect. I started water therapy with a personal trainer at the beginning of the summer, and my legs have made really significant improvement. Previous PT, exercise bikes, etc didn't really help. It feels so good to be able to just walk in the water with a flotation belt, because there is no pain. I do a series of exercises in the water - all easy and all are helping. I highly recommend giving water therapy a try. It only cost $50 for a year membership at the fitness center (Medicare Advantage). I was reluctant to pay for the personal trainer, $60 per session, but I am so glad I did. (It really is nothing compared to the $150,000 or so per year in medical expenses, thankfully mostly covered by insurance.) I have had two sessions with her, about four weeks apart Between the sessions, I have been going to the pool about three times per week and doing the exercises she has taught me on my own It's the only thing that has really helped me

Best of luck!

Reply

Your Onc wants to exclude spinal cord compression at the thoracic level - causing back pain and leg weakness. An MRI of the spine would be appropriate.

Reply

unfortunately, I cannot get an MRI because I have a pacemaker, So a mylegram

was suggested and I am concerned that is highly invasive. Wish there was some other way.

Reply

I will make enquiries for you. I should know by the end of this week. ~ Frank

1 like
Reply

You may also like...